Alert archive / Texas / Wind Advisories in 2024
Wind Advisory 11, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Mar 25, 2024, 12:30 AM MDT for Eddy County, New Mexico; 16 counties in Texas. It took effect at Mar 25, 2024, 6:00 AM MDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2024, 12:30 AM MDT (06:30 UTC)
- In effect from
- Mar 25, 2024, 6:00 AM MDT
- Expired
- Mar 25, 2024, 7:00 PM MDT
- In force
- 13 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Brewster County, TX, Crane County, TX, Culberson County, TX, Ector County, TX, Glasscock County, TX, Jeff Davis County, TX, Loving County, TX, Midland County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 106 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2700 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
147 WWUS74 KMAF 250630 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1230 AM MDT Mon Mar 25 2024 NMZ027-TXZ270-271-277-251830- /O.CON.KMAF.HW.W.0014.000000T0000Z-240326T0900Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-Davis Mountains- Including the cities of Fort Davis, Guadalupe Mountains National Park, Queen, and Pine Springs 1230 AM MDT Mon Mar 25 2024 /130 AM CDT Mon Mar 25 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MDT /4 AM CDT/ TUESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico, and Davis Mountains. * WHEN...Until 3 AM MDT /4 AM CDT/ Tuesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Gusty winds may blow around unsecured objects. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. Prepare for downed trees and minor property damage along with the possibility of power outages. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-TXZ059>063-067>070-075-082-272>276-278>282-251830- /O.NEW.KMAF.WI.Y.0011.240325T1200Z-240326T0100Z/ Eddy County Plains-Loving-Winkler-Ector-Midland-Glasscock-Ward- Crane-Upton-Reagan-Pecos-Terrell-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains Foothills-Central Brewster County- Chisos Basin-Presidio Valley-Lower Brewster County- Including the cities of Chisos Basin, Presidio, Garden City, Big Bend National Park, Sanderson, Marathon, Big Lake, Van Horn, Panther Junction, Dryden, Crane, Carlsbad, Carlsbad Caverns NP, Alpine, Fort Stockton, Monahans, Midland, Kermit, Marfa, Mentone, Artesia, Lajitas, Pecos, McCamey, Castolon, Odessa, and Rankin 1230 AM MDT Mon Mar 25 2024 /130 AM CDT Mon Mar 25 2024/ ...WIND ADVISORY IN EFFECT FROM 6 AM MDT /7 AM CDT/ THIS MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From 6 AM MDT /7 AM CDT/ this morning to 7 PM MDT /8 PM CDT/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ Rick Hluchan
1 follow-up statement
347 WWUS74 KMAF 251846 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1246 PM MDT Mon Mar 25 2024 NMZ027-TXZ270-271-277-260900- /O.CON.KMAF.HW.W.0014.000000T0000Z-240326T0900Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-Davis Mountains- Including the cities of Fort Davis, Queen, Guadalupe Mountains National Park, and Pine Springs 1246 PM MDT Mon Mar 25 2024 /146 PM CDT Mon Mar 25 2024/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MDT /4 AM CDT/ TUESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph. * WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico, and Davis Mountains. * WHEN...Until 3 AM MDT /4 AM CDT/ Tuesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles like campers, vans, and tractor trailers. Gusty winds may blow around unsecured objects. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. People driving high-profile vehicles should strongly consider postponing travel in these areas until the winds subside. Prepare for downed trees and minor property damage along with the possibility of power outages. Use caution when driving as blowing dust may reduce visibility. && $$ NMZ028-TXZ059>063-067>070-075-082-272>276-278>282-260100- /O.CON.KMAF.WI.Y.0011.000000T0000Z-240326T0100Z/ Eddy County Plains-Loving-Winkler-Ector-Midland-Glasscock-Ward- Crane-Upton-Reagan-Pecos-Terrell-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains Foothills-Central Brewster County- Chisos Basin-Presidio Valley-Lower Brewster County- Including the cities of Carlsbad Caverns NP, Monahans, Pecos, McCamey, Marfa, Van Horn, Castolon, Alpine, Fort Stockton, Odessa, Rankin, Marathon, Lajitas, Panther Junction, Crane, Garden City, Presidio, Dryden, Chisos Basin, Sanderson, Midland, Artesia, Big Bend National Park, Mentone, Big Lake, Kermit, and Carlsbad 1246 PM MDT Mon Mar 25 2024 /146 PM CDT Mon Mar 25 2024/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...Until 7 PM MDT /8 PM CDT/ this evening. * IMPACTS...Gusty winds may blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution and keep both hands on the steering wheel. Secure loose objects that could be damaged or blown away by strong winds. Use caution when driving as blowing dust may reduce visibility. && $$ Devin Chehak
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Mar 24, 11:07 PM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, Mar 24, 11:07 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1207 AM CDT Mon Mar 25 2024
...New AVIATION...
.SHORT TERM...
(This afternoon through Monday night)
Issued at 203 PM CDT Sun Mar 24 2024
WV imagery shows the first trough has made it to the Four Corners,
resulting in strong, southwest flow aloft over West Texas and
Southeast new Mexico this morning. The KMAF 12Z RAOB traveled over
250 miles, and landed at Possum Kingdom Lake, having been caught up
in a 160kt jet rounding the base of the trough. Mostly sunny skies
have allowed strong winds to mix to the surface, bringing dust and
critical fire weather conditions to the area.
Mesoanalysis shows a dryline sharpening up, from near KLUV-KODO-
K6R6, and isolated convection is still possible over southeast
Reagan/eastern Pecos and Terrell Counties this evening. This
activity should be very brief before exiting east as the Pac front
pushes through, shaving around 10F off last night's minimums. CAMs
bring isolated -SHRA into the Presidio Valley late, but these should
be virga bombs more than anything else. Westerlies should decouple
somewhat, but remain high in the mountains between troughs.
Monday, the main trough arrives, dropping a cold front into the
area. Increased cloud cover will accompany the front, and winds
should not be as high as today, but advisory-level winds are
expected across much of the area. Highs should come in ~ 10F below
normal, and 10F below this afternoon's highs. -SHRA is possible
along the front, as far south as the central Permian Basin.
Monday night, winds will slowly decouple as the trough ejects to the
northeast. Clearing skies and CAA behind the front will allow
temperatures to cool 3-4F below normal on average.
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 203 PM CDT Sun Mar 24 2024
Quiet is good. We'll start off Tuesday morning with lows a few
degrees below normal under light winds and mostly clear skies.
Tuesday afternoon will likewise be cooler than normal, but a
warmup will commence Wednesday with a return to near-normal
temperatures. A minor short wave trough aloft may interact with
just enough moisture to gin up some spotty showers across the
northern and eastern Permian Basin Wednesday afternoon and
evening; otherwise, the forecast is dry. Too dry. Temperatures
warm to 5-10 degrees above normal Thursday and 10-15 degrees above
normal for Friday and Saturday. Wouldn't be surprised to see Rio
Grande Village in Big Bend National Park hit the century mark
Saturday. Looking forward to Easter Sunday and beyond, unsettled
weather is possible. Time- lagged cluster ensemble analyses from a
100 member model suite suggests increasingly southwesterly flow
aloft as another potent upper level system takes aim at west Texas
and southeastern New Mexico for Sunday and Monday. Hold onto your
hats... -bc
&&
.AVIATION...
(06Z TAFS)
Issued at 1204 AM CDT Mon Mar 25 2024
VFR is slowly returning after the BLDU settles. Westerly winds
will remain elevated through the morning with gusts around 25 kts
possible. Winds ramp up again just after sunrise, especially
across the southern terminals where gusts could approach 40 kts by
afternoon. Could still see reduced visibilities from BLDU, but not
to the extend we saw Sunday.
&&
.FIRE WEATHER...
Issued at 203 PM CDT Sun Mar 24 2024
Red Flag Warning conditions continue generally west of a Lamesa to
Midland to Fort Stockton to Sanderson line. Strong (wind gusts
over 60 mph) southwesterly winds west of this line along with RH
values in the teens and RFTI values around 5 to 6 suggest that
flame will carry in fine fuels. Am increasingly concerned about
the Big Bend region where RFTIs are around 7 and temperatures are
in the 80s with wind gusts over 30 mph. Fortunately we've seen no
starts down there so far this afternoon and we hope this
continues. Another area of concern is the northwestern Permian
Basin where convective elements...and the low (less than 10
percent) chance of dry lightning...along with sustained winds of
40 to 60 mph may occur. Power line arcing and anthropogenic starts
may also come into play here.
For Monday, near-critical fire weather conditions are expected in
the Big Bend where RH values in the teens will coincide with
temperatures in the 70s and 80s and RFTIs around 5 to 6. We will
not pull the trigger on any highlights now as things are
complicated enough as it is, and will defer to the mid shift to
ascertain whether a rangeland fire danger statement is necessary
down there.
A potential for a return flow setup is in the offing for Thursday
through Saturday. Increasing leeside troughing at the surface
along with dry air and cured fuels (where they exist) may lead to
problematic IA potential, especially Friday and Saturday. Stay
tuned as always. -bc
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 35 65 40 68 / 0 0 10 10
Carlsbad 41 65 41 69 / 0 10 0 0
Dryden 45 72 47 76 / 0 0 10 0
Fort Stockton 45 67 44 71 / 0 0 10 0
Guadalupe Pass 38 55 37 59 / 0 0 0 0
Hobbs 31 62 35 67 / 10 10 10 0
Marfa 32 58 32 64 / 0 0 10 0
Midland Intl Airport 38 65 41 68 / 10 0 10 10
Odessa 40 65 42 69 / 10 0 10 10
Wink 42 67 42 72 / 0 0 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 4 AM CDT /3 AM MDT/ Tuesday for Davis
Mountains-Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
NM...High Wind Warning until 3 AM MDT Tuesday for Guadalupe Mountains
of Eddy County.
&&
SHORT TERM...44
LONG TERM....70
AVIATION...29Hazardous weather outlook, Mar 24, 1:33 PM MDT, 10 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 233 PM CDT Sun Mar 24 2024 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-251945- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 233 PM CDT Sun Mar 24 2024 /133 PM MDT Sun Mar 24 2024/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. A High Wind Warning is in effect for the western high terrain and adjacent plains, southeastern New Mexico and the northern and western Permian Basin today. A Red Flag Warning is in effect Sunday afternoon and evening for all of west Texas and southeastern New Mexico. A Wind Advisory remains in effect for the lower Trans Pecos and eastern Permian Basin through tonight. Blowing dust associated with the strong winds will reduce visibilities on Sunday. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong winds persist in through mountains through early Tuesday morning and the High Wind Warning continues for the Guadalupe/Davis through 09z Tuesday. Breezy to windy conditions persist through Monday evening for locations south and west of the Pecos. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Mar 24, 8:57 PM MDT, 3 hours 33 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
957 PM CDT Sun Mar 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM Non-Tstm Wnd Gst Pine Springs 31.89N 104.81W
03/24/2024 M85 MPH Culberson TX Mesonet
Mesonet station 60 Pine Springs GMNP.
0338 PM Non-Tstm Wnd Gst 3 NNW Pine Springs 31.93N 104.83W
03/24/2024 M77 MPH Culberson TX Mesonet
Mesonet station GDBT2 The Bowl.
0525 PM Non-Tstm Wnd Gst 2 WSW Tatum 33.24N 103.35W
03/24/2024 M70 MPH Lea NM Mesonet
Mesonet station 51 2SW Tatum NM.
0252 PM Non-Tstm Wnd Gst 1 ENE Pine Springs 31.89N 104.80W
03/24/2024 M69 MPH Culberson TX Mesonet
Mesonet station PSGT2 Pinery.
0216 PM Non-Tstm Wnd Gst 2 SW Tatum 33.24N 103.34W
03/24/2024 M67 MPH Lea NM Mesonet
Mesonet station CW0386 Tatum.
0115 PM Non-Tstm Wnd Gst 16 S Orla 31.59N 103.91W
03/24/2024 M64 MPH Reeves TX Mesonet
Mesonet station FW9692 Pecos.
0540 PM Non-Tstm Wnd Gst 7 NW Maljamar 32.93N 103.86W
03/24/2024 M64 MPH Eddy NM Mesonet
Mesonet station CPPN5 Caprock.
1145 AM Non-Tstm Wnd Gst 12 ESE Halfway 32.47N 103.55W
03/24/2024 M62 MPH Lea NM Mesonet
Mesonet station FW9687 Eunice.
0545 PM Non-Tstm Wnd Gst 21 W Bennett 32.05N 103.57W
03/24/2024 M62 MPH Lea NM Mesonet
Mesonet station FW9688 Jal.
0801 PM Non-Tstm Wnd Gst 1 NW Midland Internatio 31.95N 102.20W
03/24/2024 M61 MPH Midland TX ASOS
ASOS station KMAF Midland.
1236 PM Non-Tstm Wnd Gst 5 WSW Otis 32.33N 104.25W
03/24/2024 M61 MPH Eddy NM ASOS
ASOS station KCNM Carlsbad.
0643 PM Non-Tstm Wnd Gst 1 WSW Seagraves 32.94N 102.57W
03/24/2024 M60 MPH Gaines TX Mesonet
Mesonet station 15 Seagraves 1SW.
0449 PM Non-Tstm Wnd Gst 3 NW Hobbs 32.76N 103.19W
03/24/2024 M60 MPH Lea NM Mesonet
Mesonet station 66 Hobbs, NM/ Lea County.
0615 PM Non-Tstm Wnd Gst 4 NW Bennett 32.11N 103.27W
03/24/2024 M60 MPH Lea NM Mesonet
Mesonet station FW9689 Jal.
0310 PM Non-Tstm Wnd Gst 3 N Lakewood 32.66N 104.36W
03/24/2024 M60 MPH Eddy NM Mesonet
Mesonet station NMC37 Seven Rivers.
0219 PM Non-Tstm Wnd Gst 2 NNE Seminole 32.74N 102.64W
03/24/2024 M59 MPH Gaines TX Mesonet
Mesonet station 25 Seminole 2N.
0615 PM Non-Tstm Wnd Gst 7 SSW Loco Hills 32.73N 104.04W
03/24/2024 M59 MPH Eddy NM Mesonet
Mesonet station FW9686 Odessa.
0543 PM Non-Tstm Wnd Gst 3 NW Wink 31.78N 103.20W
03/24/2024 M58 MPH Winkler TX ASOS
ASOS station KINK Wink.
0252 PM Non-Tstm Wnd Gst 2 SSE Lamesa 32.71N 101.94W
03/24/2024 M58 MPH Dawson TX Mesonet
Mesonet station 18 Lamesa 2SE.
0250 PM Non-Tstm Wnd Gst 4 NE Monument 32.67N 103.22W
03/24/2024 M58 MPH Lea NM AWOS
AWOS station KHOB Hobbs Lea Co.
&&Nearby
Wind Advisories in Texas, 2024Wind Advisories in New Mexico, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.